Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Omaha, NE

April 11, 2001Montgomery County, Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 11, 2001, 3:45 AM CDT for Montgomery County, Page County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 3:45 AM CDT (08:45 UTC)
Expired
Apr 11, 2001, 4:30 AM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:50 AM CDTThunderstorm Wind 60 EShenandoah, IAThunderstorm winds estimated at 60 to 80 mph peeled the roof off the new country club in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110846
SVROMA
IAC137-145-110930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
345 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST IOWA
  PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 430 AM CDT

* AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 22 MILES WEST OF RED
  OAK TO 6 MILES SOUTHWEST OF NORTHBORO...OR FROM 23 MILES SOUTHEAST
  OF OMAHA TO 35 MILES NORTHEAST OF FALLS CITY...MOVING NORTHEAST AT
  55 MPH.

* SOME LOCATIONS AFFECTED...
  RED OAK...WALES...STANTON...SHENANDOAH
  CLARINDA...ELLIOTT...GRANT...HEPBURN

THIS IS A DANGEROUS STORM...AND WINDS OF 60 TO 80 MPH ARE POSSIBLE 
TAKE SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY 
FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT WEDNESDAY MORNING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4117 9541 4093 9542 4060 9540 4059 9493
          4091 9495 4116 9495

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 AM CDT, 0 minutes earlier.

Area forecast discussion, Apr 11, 3:45 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
345 AM CDT WED APR 11 2001

SEVERE CONVECTION IS ONGOING AND WILL BE THE MAIN CONCERN THROUGH
THIS EVENING.  BOW ECHO WILL MOVE OUT OF SWRN IA EARLY...BUT SOME
STORMS LIKELY TO CONTINUE FOR A WHILE THIS MORNING.  SFC PRESSURE
WAS STILL FALLING LIKE A ROCK IN ERN CO AS OF 08Z.  WARM FRONT TO
LIFT NORTH TODAY...WHILE THE MAIN UPPER LEVEL ENERGY LIFTS OUT.
LOOKS LIKE ANOTHER ROUND OF SEVERE WEATHER LATER TODAY.  QUITE A
BIT OF VARIATION OF MAX TEMPERATURES TODAY ACROSS THE FCST AREA.
SURFACE LOW MOVES TO NERN NE BY LATE AFTN...JUST AHEAD OF THE
MID TROPOSPHERIC CIRCULATION.

THERE WILL BE SOME WRAP AROUND PCPN TONIGHT...BUT MAIN EVENT
AFTER ANY EVENING CONVECTION WILL BE STRONG NW WIND.  WILL LIKELY
BE ENOUGH FOR A WIND ADVISORY IN LATER FCSTS...POSSIBLY EVEN A
HIGH WIND WARNING.  PRESSURE GRADIENT DECREASES ON THURSDAY...
WITH LESS ACTIVE WEATHER FOR THE BAL6ANCE OF THE WEEK.  TOO BUSY
RIGHT NOW FOR ANY MORE DISCUSSION.

.OMA...NONE.
MILLER

In the hours before

Local storm report, Apr 11, 3:35 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    ENDICOTT                  NE   WIND DAMAGE
04/11/01   JEFFERSON                      TREES AND POWER LINES
                                          DOWN.  ROOFS OFF OF
                                          SOME STRUCTURES.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0150 AM    3 ESE FAIRBURY            NE   WIND DAMAGE
04/11/01   JEFFERSON                      ROOF OFF OF A HOME.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0210 AM    7 NW FAIRBURY             NE   .75 INCH HAIL
04/11/01   JEFFERSON                      REPORTED BY PUBLIC.

0210 AM    2 N THOMPSON              NE   1.75 INCH HAIL
04/11/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0235 AM    BEATRICE                  NE   70 MPH TSTM GUST
04/11/01   GAGE                           REPORTED BY STORM
                                          SPOTTER.

0307 AM    JOHNSON                   NE   60-80 MPH TSTM GUST
04/11/01   NEMAHA                         REPORTED BY STORM
                                          SPOTTER.

0328 AM    UNADILLA                  NE   WIND DAMAGE
04/11/01   OTOE                           POWER OUT IN UNADILLA.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:20 AM CDTSevere Thunderstorm WarningOAXMonona40 min
Apr 11, 3:21 AM CDTSevere Thunderstorm WarningOAXFremont39 min
Apr 11, 3:34 AM CDTSevere Thunderstorm WarningOAXMills41 min
Apr 11, 3:57 AM CDTSevere Thunderstorm WarningOAXPottawattamie48 min
Apr 11, 12:38 PM CDTTornado WarningOAXMills37 min
Apr 11, 12:45 PM CDTTornado WarningOAXPottawattamie30 min
Apr 11, 1:04 PM CDTTornado WarningOAXHarrison26 min
Apr 11, 1:12 PM CDTTornado WarningOAXPottawattamie18 min
Apr 11, 1:29 PM CDTTornado WarningOAXShelby31 min
Apr 11, 1:30 PM CDTTornado WarningOAXHarrison30 min
Apr 11, 1:40 PM CDTTornado WarningOAXMonona35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.